Alabama, 2010

Damaging Wind in Alabama, July 20, 2010

July 20, 2010 · NWS TAE · 1 event in 1 county or zone

A short-lived severe thunderstorm developed during the afternoon hours in association with an unstable air mass.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TAE wrote it up.

A short-lived severe thunderstorm developed during the afternoon hours in association with an unstable air mass.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before the first event at Jul 20, 2:11 PM CST, 3 hours 4 minutes earlier.

Area forecast discussion, Jul 20, 2:11 PM CST, 3 hours 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TALLAHASSEE FL
411 PM EDT TUE JUL 20 2010

.SYNOPSIS...
CURRENT RADAR IMAGERY SHOWS SCATTERED SHOWERS ACROSS THE
REGION...MOVING INLAND FAIRLY QUICKLY. SATELLITE IMAGERY SHOWS CU
FIELD POPPING UP THROUGHOUT THE AREA. THE SOUNDING THIS MORNING
SHOWED A RELATIVELY HIGH PWAT OF 2.04 IN...WITH SOUTH/
SOUTHWESTERLY WINDS. HEAT INDICES THIS AFTERNOON ARE IN THE LOW
100S REGION-WIDE WITH TEMPERATURES CURRENTLY RANGING FROM THE MID
TO LOW 90S IN THE FL BIG BEND TO UPPER 90S IN SWRN GA. HIGHS THIS
AFTERNOON SHOULD BE LITTLE HIGHER THAN THE CURRENT TEMPERATURES...
WHERE NO RAIN IS EXPECTED. RAIN AND ASSOCIATED CU FIELD SHOULD
DIMINISH IN THE EARLY EVENING HOURS AS DAYTIME HEATING IS LOST.

CURRENT SFC ANALYSIS SHOWS HIGH PRESSURE OVER THE SERN CONUS.
MODELS SHOW THAT THE BERMUDA HIGH WILL PUSH TO THE WEST A LITTLE
MORE THROUGHOUT THE EVENING AND WEDNESDAY MORNING/AFTERNOON BEFORE
RETREATING BACK TO THE EAST. THIS WILL SUPPRESS THE POPS A LITTLE
OVER THE NEXT FEW DAYS...STILL ALLOWING SOME STRAY SHOWERS BUT
LESS THAN WITH NORMAL SEABREEZE CONDITIONS. THIS ALSO KEEPS THE
HIGH TEMPS IN THE UPPER 90S ACROSS THE REGION...POSSIBLY LOW 100S
IN SWRN GA AND SERN AL.

&&

.SHORT TERM (TONIGHT THROUGH THURSDAY)...
RAIN CHANCES BOTH AFTERNOONS WILL BE MOSTLY DETERMINED BY THE
SEABREEZE BUT WILL BE LOWER THAN NORMAL DUE TO HIGH PRESSURE IN
THE REGION. ANY SHOWERS THAT FORM IN THE AFTERNOON HOURS WILL
DWINDLE IN THE EARLY EVENING HOURS AS USUAL...WITH POSSIBLE SHOWERS
FORMING OVER THE COASTAL WATERS DUE TO LANDBREEZE IN THE EARLY
MORNING HOURS. SKIES SHOULD CLEAR EACH EVENING AS SHOWERS BEGIN TO
DISSIPATE OVER LAND...SLOWLY INCREASING IN THE LATE MORNING HOURS
TO A CU FIELD EACH AFTERNOON. HIGHS FOR THE NEXT TWO DAYS WILL BE
IN THE UPPER 90S WHILE LOWS WILL ONLY DIP INTO THE MID TO LOW 70S.
HEAT INDICES ON WEDNESDAY AND THURSDAY WILL MOST LIKELY REACH INTO
THE 105 TO 108 RANGE REGION-WIDE.

.LONG TERM (THURSDAY NIGHT THROUGH TUESDAY)...
THE LARGE SCALE UPPER LEVEL PATTERN IN THE NRN STREAM COMMENCES
WITH A RIDGE JUST OFF WEST COAST...BROAD TROFFING FROM
INTERMOUNTAIN REGION EAST TO GREAT LAKES...A RIDGE OVER ERN STATES
AND A TROUGH OVER WRN MOST ATLC. TYPICALLY SUMMERTIME SRN STREAM
PATTERN HIGHLIGHTED BY A BROAD HIGH PRESSURE SUBTROPICAL RIDGE
WITH RISING HEIGHTS...LOW PWATS AND STRONG SUBSIDENCE BUILDS ESE
AND STRENGTHENS TO COMMENCE THE PERIOD. HOWEVER BEGINNING ON
FRI...AND CONTINUING INTO THE WORK WEEK...RIDGE BEGINS TO WEAKEN
AS AN UPPER LEVEL LOW AND TROPICAL WAVE OVER THE GULF APPROACHES
THE AREA. BY SUN NIGHT...FORMER INTERMOUNTAIN TROUGH AND ASSOCD
SHORTWAVES HAS MOVED EWD ACROSS NE CONUS. THIS WEAKENS AND SHIFTS
DOMINANT SRN RIDGE ESE BACK INTO ATLC WITH ANOTHER DEVELOPING
RIDGE AND STRONGEST HEIGHT RISES NOW OVER THE CENTRAL HIGH PLAINS.

AT LOWER LEVELS...PERIOD BEGINS WITH BERMUDA HIGH RIDGING WWD JUST N
OF LOCAL AREA WITH MODEST INCREASE IN LOW LEVEL THICKNESS. SO...FLOW
AROUND SURFACE RIDGE WILL REMAIN GENERALLY FROM THE ESE AND LOWER
ATMOSPHERE WILL MAINTAIN SOME MOISTURE WITH A CONTINUED DIURNAL
CYCLE OF SMALL CHANCES OF MAINLY AFTN/EARLY EVE SHALLOW EAST COAST
SEABREEZE GENERATED SHOWERS/TSTMS. CHANCES INCREASE BY SAT EVE INTO
THE UPCOMING WORK WEEK AS HIGH AND WINDS WEAKEN GENERATING A LESS
SHALLOW SEA BREEZE. ALSO...A TROPICAL WAVES WILL MOVE WESTWARD UNDER
THE UPPER LEVEL RIDGE SUN INTO MON. THIS WAVE (UNDER PARENT LOW
NOTED ABOVE) IN PARTICULAR PUSHES ASSOCD MOISTURE NWWD TO BEGIN
IMPACTING LOCAL AREA BY SAT EVE.

GFS AND ECMWF CONTINUE TO DIFFER ON TIMING OF THIS WAVE (ECMWF A BIT
SLOWER) AS WELL AS WITH FRONT TO OUR N. BOTH INDICATE A WEAK
SHORTWAVE PUSHING THROUGH THE OHIO VALLEY LATE IN THE WEEKEND WHICH
MAY SERVE TO WEAKEN THE RIDGE A LITTLE. HOWEVER ...WETTER GFS WANTS
TO PUSH THE WEAK OH VALLEY FRONT SWD TO APPROACH CWA AND BRING
BETTER MOISTURE IN BEHIND WAVE. CONVERSELY...DRIER MORE ACCEPTED
ECMWF MAINTAINS THE RIDGE ALOFT AND DRIER AIR OVER THE SOUTHEAST. SO
OVERALL CONFIDENCE IS MODERATE...ESPECIALLY FOR DAYS 6/7.

WILL GO WITH AOB WDLY SCT POPS EACH NIGHT. FOR DAYTIME...WDLY SCT
POPS ON FR...WDLY SCT-LOW SCT ON SAT AND LOW-MID SCT POPS SUN THRU
TUES. UNDER INFLUENCE OF E COAST SEABREEZE AND TROPICAL WAVE...
HIGHEST POPS WILL BE ACROSS ERN BIG BEND AND APALACHEE BAY. WITH
HIGH ALOFT AND ESE LOW LEVEL FLOW...EXPECT HOT AND SULTRY WEATHER.
BOTH MIN/MAX TEMPS WILL REMAIN 2 TO 6 DEGREES ABOVE CLIMO (INLAND
CLIMO IS AROUND 71/92). HIGHEST MAX TEMPERATURES COULD APPROACH 100.
HEAT INDICES WILL GENERALLY MAX OUT AROUND 104 TO 106.

&&

.AVIATION...THRU 18Z WED.
VFR CONDITION WILL PREVAIL THROUGH THE FORECAST PERIOD EXCEPT FOR A
POSSIBLE BRIEF PERIOD OF MVFR VSBY AROUND SUNRISE WED AT KDHN...KABY
AND KVLD. CONVECTIVE COVERAGE WILL BE BELOW NORMAL AND IS NOT
EXPLICITLY MENTION IN THE TAFS ANYWHERE EXCEPT DHN WHERE A BRIEF
TEMPO GROUP WAS USED FOR LATE THIS AFTERNOON BASED ON THE WRF
FORECAST. SHOWERS WILL LIKELY DEVELOP INLAND FROM ECP...SO ONLY VC
WAS USED THERE.

&&

.MARINE...
WINDS THIS AFTERNOON ARE 10 TO 15 KNOTS WITH SEAS
AROUND 3 FEET. THE RIDGE TO NORTH OF THE COASTAL WATERS SHOULD
KEEP WINDS AND WAVES RELATIVELY THE SAME THROUGH THE OVERNIGHT
HOURS. WAVE HEIGHTS WILL BEGIN A SLOW INCREASE WEDNESDAY ALONG
WESTERN COASTAL WATERS...INCREASING TO 4 TO 5 FEET OFF SHORE BY
WEDNESDAY EVENING. THERE IS A POSSIBILITY THAT A TROPICAL WAVE
MAY APPROACH THE EASTERN GULF OF MEXICO THIS WEEKEND...WHICH WOULD
INCREASE WINDS AND WAVES THROUGH THE PERIOD.

&&

.FIRE WEATHER...
NO FIRE WEATHER CONCERNS THROUGH THE PERIOD.

&&

.PRELIMINARY POINT TEMPS/POPS...
TALLAHASSEE   74  97  74  97  74 /  20  30  10  30  10
PANAMA CITY   76  92  76  94  77 /  20  30  10  30  10
DOTHAN        75  98  75  99  76 /  10  20  20  20  10
ALBANY        75  99  75  98  75 /  10  20  20  20  10
VALDOSTA      73  98  73  97  73 /  20  20  10  20  10
CROSS CITY    73  97  73  97  73 /  20  20  10  30  10
APALACHICOLA  76  93  75  94  76 /  20  30  10  20  10

&&

.TAE WATCHES/WARNINGS/ADVISORIES...

AL...NONE.

GA...NONE.

FL...NONE.

GM...NONE.

&&

LONG TERM...BLOCK
AVIATION/FIRE WX...WOOL/VAN DYKE
REST OF DISCUSSION...M BARRY/MOORE
Hazardous weather outlook, Jul 20, 2:01 AM CST, 15 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TALLAHASSEE FL
401 AM EDT TUE JUL 20 2010

ALZ065>069-FLZ007>019-026>029-034-108-112-114-115-118-127-128-134-
GAZ120>131-142>148-155>161-GMZ730-750-755-765-770-775-211000-
COFFEE-DALE-HENRY-GENEVA-HOUSTON-INLAND WALTON-CENTRAL WALTON-
HOLMES-WASHINGTON-JACKSON-INLAND BAY-CALHOUN-INLAND GULF-
INLAND FRANKLIN-GADSDEN-LEON-INLAND JEFFERSON-MADISON-LIBERTY-
INLAND WAKULLA-INLAND TAYLOR-LAFAYETTE-INLAND DIXIE-SOUTH WALTON-
COASTAL BAY-COASTAL GULF-COASTAL FRANKLIN-COASTAL JEFFERSON-
COASTAL WAKULLA-COASTAL TAYLOR-COASTAL DIXIE-QUITMAN-CLAY-
RANDOLPH-TERRELL-DOUGHERTY-LEE-WORTH-TURNER-TIFT-BEN HILL-IRWIN-
EARLY-MILLER-BAKER-MITCHELL-COLQUITT-COOK-BERRIEN-SEMINOLE-
DECATUR-GRADY-THOMAS-BROOKS-LOWNDES-LANIER-
APALACHEE BAY OR COASTAL WATERS FROM KEATON BEACH TO OCHLOCKONEE
RIVER FL OUT TO 20 NM-
COASTAL WATERS FROM APALACHICOLA TO DESTIN FL OUT 20 NM-
COASTAL WATERS FROM  OCHLOCKONEE RIVER TO APALACHICOLA FL OUT TO
20 NM-
COASTAL WATERS FROM  SUWANNEE RIVER TO KEATON BEACH OUT 20 NM-
WATERS FROM APALACHICOLA TO DESTIN FL FROM 20 TO 60 NM-
WATERS FROM  SUWANNEE RIVER TO APALACHICOLA FL FROM 20 TO 60 NM-
401 AM EDT TUE JUL 20 2010 /301 AM CDT TUE JUL 20 2010/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST ALABAMA...
SOUTHWEST AND SOUTH CENTRAL GEORGIA...AND THE FLORIDA BIG BEND
AND PANHANDLE...AND ADJACENT COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT...

ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE
ACROSS THE REGION THIS AFTERNOON...MAINLY OVER THE EASTERN FLORIDA
PANHANDLE. WITH FEWER THEN NORMAL THUNDERSTORMS AND LESS CLOUD
COVER...TEMPERATURES WILL SOAR INTO THE MID AND UPPER 90S WITH
HEAT INDEX VALUES BETWEEN 100 AND 105 DEGREES.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...

WITH HIGH PRESSURE AND A RELATIVELY DRY AIR MASS IN PLACE...RAIN
CHANCES WILL BE LESS THAN NORMAL FOR MUCH OF THE WEEK. WITHOUT THE
TYPICAL COVERAGE OF AFTERNOON THUNDERSTORMS...TEMPERATURES WILL
CONTINUE TO REACH THE MID AND UPPER 90S EACH AFTERNOON WITH HEAT
INDEX VALUES APPROACHING 105 DEGREES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE
WEBSITE ON THE INTERNET AT WEATHER.GOV...THEN CLICK ON YOUR AREA
OF INTEREST ON THE NATIONAL MAP.

CAMP

In the hours before

Special weather statement, Jul 20, 3:57 PM CST, 1 hour 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
557 PM EDT TUE JUL 20 2010

FLZ010-012-013-112-202245-
CALHOUN-COASTAL BAY-INLAND BAY-WASHINGTON-
457 PM CDT TUE JUL 20 2010

...SIGNIFICANT WEATHER ADVISORY IN EFFECT FOR BAY...WESTERN CALHOUN
AND WASHINGTON COUNTIES...

* UNTIL 545 PM CDT

AT 452 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 16 MILES WEST OF
BLOUNTSTOWN TO 11 MILES EAST OF CALLAWAY...MOVING NORTHWEST AT 10
MPH.

WINDS AROUND 40 MPH ARE EXPECTED WITH THESE STORMS.

THIS STORM IS ALSO PRODUCING FREQUENT CLOUD TO GROUND LIGHTNING.
MOVE INDOORS IMMEDIATELY! LIGHTNING IS ONE OF NATURES NUMBER ONE
KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH
TO BE STRUCK BY LIGHTNING.

42-DVD
Special weather statement, Jul 20, 5:10 PM CST, 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
710 PM EDT TUE JUL 20 2010

ALZ065-066-210000-
COFFEE-DALE-
610 PM CDT TUE JUL 20 2010

...A SIGNIFICANT WEATHER ADVISORY IS IN EFFECT FOR COFFEE AND
WESTERN DALE COUNTIES...

* UNTIL 700 PM CDT

AT 605 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR ENTERPRISE...OR 28 MILES WEST OF DOTHAN...
MOVING NORTH AT 10 MPH.

PEA TO DIME SIZE HAIL...AND WINDS AROUND 40 MPH ARE EXPECTED WITH
THIS STORM.

THIS STORM IS CAPABLE OF PRODUCING TORRENTIAL DOWNPOURS WHICH MAY
CAUSE LOCALIZED FLOODING OF STREETS AND LOW LYING AREAS...AND IS ALSO
PRODUCING FREQUENT CLOUD TO GROUND LIGHTNING. MOVE INDOORS
IMMEDIATELY! LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

42-DVD

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Dale

When
July 20, 5:15 PM CST
Where
Dale County, 1.38 mi N of Ozark
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Public
Coordinates
31.460, -85.640

Three large trees were blown down near Ozark. The monetary damage figure provided is a rough estimate.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2010Every state in 2010This day in weather historyWarnings in Alabama, July 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 251269.